Case Report: Hypoxia Following Chronic Self-Dosing of Apricot Kernel Extract

Share this content:
Cyanide toxicity was confirmed following blood analysis.
Cyanide toxicity was confirmed following blood analysis.

HealthDay News — Chronic dosing of apricot kernel extract can result in hypoxia and cyanide toxicity, according to a report published online in BMJ Case Reports.

Alex Konstantatos, MBBS, from Alfred Hospital in Melbourne, Australia, and colleagues describe the case of a 67-year-old man who appeared hypoxic with peripheral pulse oximetric measurement during routine anesthesia.

The authors note that the patient admitted self-prescription of apricot kernel extract daily for 5 years. Apricot kernel is associated with cyanide toxicity, which was confirmed in blood analysis. The presence of free cyanide was thought to interfere with functioning of the peripheral pulse oximeter resulting in hypoxic measurement. Peripheral oxygen saturations returned to normal on cessation of apricot kernel extract. The authors excluded cardiac and respiratory causes, and rare hemoglobinopathies.

"This case illustrates how chronic dosing of complementary medicines can result in harmful toxicities, which may carry potential for serious consequences and how these chronic toxicities may present to physicians in atypical ways," the authors write.

Reference

Konstantatos A, Kumar MS, Burrell A, Smith J. An unusal presentation of chronic cyanide toxicity from self-prescribed apricot kernel extract [publsihed online September 11, 2017]. 

Sign Up for Free e-newsletters